Colorado, 2017

Winter Storm in Colorado, March 28 to 29, 2017

March 28 to 29, 2017 · NWS PUB · 6 events in 6 counties and zones

A potent weather system produced snow, heavy at times, across the Sangre de Cristo and Wet Mountains. Some of the higher reported snow totals included: over 8 inches across the higher terrain of the Sangre de Cristo and Wet Mountains, 5 inches near Rye (Pueblo County), Rosita and Westcliffe (Custer County), Walsenburg (Huerfano County), and 12 inches near the Spanish Peaks (Huerfano County).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A potent weather system produced snow, heavy at times, across the Sangre de Cristo and Wet Mountains. Some of the higher reported snow totals included: over 8 inches across the higher terrain of the Sangre de Cristo and Wet Mountains, 5 inches near Rye (Pueblo County), Rosita and Westcliffe (Custer County), Walsenburg (Huerfano County), and 12 inches near the Spanish Peaks (Huerfano County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 28, 4:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 28, 4:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
536 PM MDT Tue Mar 28 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 250 PM MDT Tue Mar 28 2017

Models in fairly good consensus with the upper low taking the
more southern track across central NM. This is still a favorable
track for southeast CO...and it still appears best forcing and
isentropic upglide will affect southern portions of the southeast
mountains tonight. Have shaded down snow amounts for Teller county
and Pikes Peak a bit...though it still looks like a good 8 to 14
inches of snow will be possible with the heaviest falling across
the northeast facing slopes. Higher elevations of Pikes Peak
should fair a little better. The big winners with this event still
appears to be the Sangre De Cristo and Wet mountains where a
combination of dynamics and northeast upslope flow should push
snowfall totals into the 1-2 foot range though local areas could
see up to 3 feet from this storm. The Palmer Divide and Raton
Ridge should also see some appreciable amounts of snow with
amounts in the 5 to 12 inch range. Have added Eastern Las Animas
county into a winter weather advisory for late tonight through
Wednesday morning as latest models show a rain snow switch with a
window for heavy snowfall late tonight through Wednesday morning.

As for snow levels...model soundings still suggest rather high
snow levels this afternoon and evening...around 8500-9000
feet...and given the convective nature to the event through this
evening...with CAPE up to 400 j/kg...will still need to monitor
the lower elevations of the newer burn scars until snow levels
drop through this evening. By 06z...snow levels should be dropping
to around 6000 feet...and by 12z...could see snow levels drop
briefly to around 5500-5000 feet by morning. Still looks like an
all rain event for the greater Pueblo area...though some flakes
mixing in during the morning will still be a possibility. After
07z-08z...high res models show northerly flow off the Palmer
Divide winning out over the dynamics aloft...with precipitation
waning off during the early morning hours north of highway 50.

Precipitation will hang on longer down along the Raton and eastern
plains as the upper low pulls eastward through the TX Panhandle
into NW OK and southern KS. Snow levels will rise again so eastern
Las Animas county will probably shift back over to rain...so
advisory will come down by noon. Overall QPF totals should range
between .75 to 1.5 inches across the southeast mountains and
plains...with some areas picking up 2.0 inches or a little more. A
good precipitation event to help mitigate the recent drought
conditions. -KT

.LONG TERM...(Wednesday night through Tuesday)
Issued at 250 PM MDT Tue Mar 28 2017

Active weather pattern continues through the extended as the next
closed low drops through NV/UT Thursday night and tracks more
slowly eastward across NM and southern CO through the weekend.
Still some differences with the storm track with this one...but
looks like another potential heavy precipitation producer for
southern CO...with the current track suggesting the higher amounts
may be shifted a bit northward from the current storm. Once
again...heavy mountain snows and lower elevation rain will
accompany this storm. GFS suggests heaviest snow for the southeast
mountains in the Saturday-Saturday night period. Have shaded pops
upwards into the likely category for these periods. This storm
lingers a little longer than the past couple...then another system
takes a more northern track across CO in the Monday night early
Tuesday period. Overall the active pattern continues. -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 516 PM MDT Tue Mar 28 2017

Overview...
There is a low pressure system currently located over north
central New Mexico propagating easterly as time progresses. The
major weather concern is precipitation, which will affect ALS,
COS, and PUB.

ALS...
Generally there will be northerly/northeasterly flow throughout
most of the forecast period. Precipitation will start out as rain,
transitioning to snow during the late evening/ overnight hours.
Conditions will deteriorate to MVFR conditions overnight. Flight
categories improve to VFR in the late morning hours.

COS...
Rain will transition to snow during the late evening/overnight
hours. During the precipitation event, MVFR conditions will be
experienced, improving to VFR in the late morning hours. The
northerly winds become gusty during the late evening and will
continue to be gusty throughout the forecast period.

PUB...

Rain will be observed during the evening and the overnight hours.
Flight conditions will degrade to MVFR conditions until the late
morning hours when the flight category becomes VFR. The northerly
winds remain constant throughout, becoming gusty later this
evening and remain gusty for the rest of the forecast period.
Skelly

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Wednesday for COZ058>061-
063-065>068.

Winter Storm Warning until noon MDT Wednesday for COZ072-076-078-
079-081-084.

Winter Storm Warning until noon MDT Wednesday for COZ073-080-082.

Winter Storm Warning until 6 PM MDT Wednesday for COZ075.

Winter Storm Warning until 6 PM MDT Wednesday for COZ074.

Winter Storm Warning from midnight tonight to 6 PM MDT Wednesday
for COZ087-088.

Winter Weather Advisory from midnight tonight to noon MDT
Wednesday for COZ094.

&&

SHORT TERM...KT
LONG TERM...KT
AVIATION...SKELLY
Hazardous weather outlook, Mar 28, 5:00 AM MST, 13 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
600 AM MDT Tue Mar 28 2017

COZ058>089-093>099-291200-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre De Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
600 AM MDT Tue Mar 28 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A moist spring storm system will track slowly east across central
New Mexico into Texas today through Wednesday. This system will
bring heavy amounts of snow to the eastern mountain ranges of
southern Colorado and lighter, more modest amounts to the western
mountain areas along the Continental Divide. It will also bring
heavy snow to elevations above 6500 feet across the plains,
including the Palmer Divide and the Raton Mesa areas. There may
even be some brief heavy, wet snow down to about 4500 feet by late
tonight with some light accumulations possible on grassy areas.

The snow will likely have a major impact on travel in the mountains
and along portions of the I-25 corridor starting late this afternoon
and continuing tonight.  Elevations above 6500 feet along the I-25
corridor could see major travel impacts, with lesser impacts below
6500 feet.  If possible, avoid traveling during the storm.  If you
must travel, leave early, travel slowing and don't follow too close.
Carry winter survival gear such as food, water, extra clothes,
blankets, a shovel, flashlight, cell phone and portable charger.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread rain and higher elevation snowfall will be ongoing across
South Central and Southeast Colorado early Wednesday morning, with
precipitation diminishing from northwest to southeast through Wednesday
afternoon.

The passing Spring storm system is expected to bring wet heavy
snowfall to the mountains, especially the Wet Mountains and Sangre
de Cristo Range where 1 to 2 feet of snow accumulation can be
expected by Wednesday afternoon, with locally higher amounts
possible. The higher elevations in the Pikes Peak region will
likely see 10 to 20 inches with the rest of the mountains and
higher valleys seeing snow accumulations around 5 to 10 inches.

Snow across the lower elevations will depend on how where the rain
snow line develops. Current temperatures profiles indicate snow
levels will fall to around 6000 feet by Wednesday morning over the
Palmer Divide, into the Colorado Springs area. Areas over Monument
Hill into northern Colorado Springs will likely see 5 to 10 inches
of snowfall by Wednesday afternoon. Locations under 5000 feet will
likely see all rain, including Pueblo.

Further south, heavy snow will be possible over the southern
Interstate 25 corridor. Expected heavy precipitation is forecast
to drive the snow level down to the surface, and combine with
upslope flow to produce prolonged moderate to heavy snowfall.
Current forecast amounts of 5 to 10 inches are expected, but more
may be possible, especially along and west of Interstate 25.

Another potentially significant Spring storm is forecast to
affect all of the region Friday through Sunday. This storm will
also have the potential to bring another round of heavy snow to
the mountains and the higher elevations on the Plains.

Thunderstorms, some possibly strong, will be possible on Friday
on the plains. Heavier rainfall across the lower elevations are
expected with another 1 to 2 inches possible. Rivers and streams
will need to be monitored. The active weather pattern looks to
continue into early next week.

Please stay abreast of the latest weather forecast during this
week as the weather is forecast to become quite active.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely tonight at elevations above 6,000 feet.

50/23

In the hours before

Local storm report, Mar 28, 5:52 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
652 PM MDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HEAVY RAIN       1 SE PUEBLO WEST        38.30N 104.74W
03/28/2017  M1.00 INCH       PUEBLO             CO   NWS EMPLOYEE

            .

&&

NWS PUEBLO CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 28, 6:00 PM MST to March 29, 12:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
March 28, 6:00 PM MST to March 29, 12:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 28, 6:00 PM MST to March 29, 12:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
March 28, 6:00 PM MST to March 29, 12:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
March 28, 6:00 PM MST to March 29, 12:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
March 28, 6:00 PM MST to March 29, 12:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683927, 683929, 683931, 683932, 683935, 683937.